I'm a 36-year old white male, and I've been diagnosed with polyneuropathy of unknown origin. (I have clear MRIs but have had mild symptoms for years). I've had urinary urgency and frequency issues for almost ten years.
Sometimes having the sensation of a full bladder has made sex difficult, so a previous doctor prescribed me Urecholine PRN to ensure that my bladder was empty before sex.
Over the past year I have had several instances of urinary hesitancy (in addition to the urgency/frequency issue which almost always exists). They seemed to be provoked by taking some other medication (such as loperamide) and this has never happened "all by itself"- my neurologist concluded that I have a very sensitive bladder that can easily be provoked. These episodes have never been severe enough to require catheterization or anything like that, and urecholine has helped some. This has happened maybe 2-3 times in the past year.
In Mid-November I had a really bad cold virus and was taking Sudafed 12-hour. My bladder slammed shut like it never had before. I went to the urologist and he prescribed me Urecholine and Flomax as well. *I forgot to mention I was taking sudafed, becaues I didn't think it was relevant.* I wasn't retaining any urine- when I did empty it was complete- but I had a heck of a time starting anything- it took 15, 20 minutes. He prescribed the meds to help.
So, that night, I went home, and experienced the most acute urinary hesitancy I had ever had. I know now that Sudafed can constrict the bladder neck, and I was taking that together with Flomax (I took two .4 mg pills in a 12-hour period) and Urecholine (I think 50mg x2).
The next morning, I had a "dry" climax. It wasn't just "unusual", it lacked any pleasure whatsoever. This freaked me out so I DCed the meds immediately- including the sudafed. I haven't had a major episode since.
It took 10 days before I wasn't having "dry" climaxes anymore...but the semen volume was drastically reduced. Instead of shooting out enthusiastically, it now just kind of dribbled out. It has improved slightly beyond that, but not much. I have some pleasure, but not nearly as much as I did previously. It's a nightmare as I value sex a lot, and so does my girlfriend.
I am obviously still experiencing (at least partial) retrograde ejaculation- which I had never experienced prior to using the flomax. Post-ejaculation, I have very cloudy urine- it's pretty obvious what is going on.
It has been probably 60 days since I took the dose of Flomax.
I am scheduled to see my urologist in 6 weeks or so...I am having an entire work-up including scope and urodynamics.
What are the chances of *permanent* retrograde ejaculation from taking two doses of Flomax? (And, I'm sure, taking Sudafed and Urecholine at the same time?)
If this seems unlikely, is my pattern of recovery unusual?
Is there any specific treatment avenue I should inquire about with my urologist, given my history of urgency?
It is possible for the Flomax to cause an abnormal ejaculation. However, this side effect should be reversible after stopping the medication.
If this is going on for several months now, you may want to look for another cause. I agree with the workup including cystoscopy and urodynamic studies. I would also ensure that there's nothing going on with the prostate - which can sometimes lead to the symptoms you're describing. A transrectal ultrasound can be helpful in imaging the prostate.
I am not aware that Flomax could cause permanent retrograde ejaculation.
You may want to inquire about another urological opinion if the workup isn't helping thus far.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.